Florida, 2023

Hail and Damaging Wind in Florida, May 19, 2023

May 19, 2023 · NWS MFL · 2 events in 1 county or zone

Shortwave troughs crossing the region, and cooler temperatures aloft, led to the ideal environment for an active afternoon and evening on May 19th with widespread showers and thunderstorms. Ample diurnal heating increased instability across the region which lead to numerous strong thunderstorms with the primary hazards of gusty winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Shortwave troughs crossing the region, and cooler temperatures aloft, led to the ideal environment for an active afternoon and evening on May 19th with widespread showers and thunderstorms. Ample diurnal heating increased instability across the region which lead to numerous strong thunderstorms with the primary hazards of gusty winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 19, 2:18 PM EST, 18 minutes earlier.

Area forecast discussion, May 19, 2:18 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Miami FL
318 PM EDT Fri May 19 2023

...Wet Weather Continues This Weekend Into Next Week With Possible
Heavy Rainfall Middle To End Of Next Week...

.SHORT TERM...
(Rest of today through Saturday)
Issued at 245 PM EDT Fri May 19 2023

Convective showers and thunderstorms are expected to initiate
once again this afternoon and evening. Th...New SHORT TERM, LONG
TERM, AVIATION, MARINE...e mid-level trough continues its
progression and will provide forcing for ascent as will the sea
breezes and daytime heating. This morning's 12Z sounding shows a
much more moist profile compared which is leading to increased
instability, so convection could become more widespread. The
predominant SW flow will be weaker today and allow for the east
coast sea breeze to push further inland and converge over the
interior with the SW winds and/or gulf breeze. Therefore, the
highest PoPs and storm chances will be over the interior but the
coastal areas will stay have PoPs in the ...New SHORT TERM, LONG
TERM, AVIATION, MARINE...40-50% range this afternoon and evening.
Convection will taper off in the early evening especially for the
coasts, but may linger a few extra hours past sunset over the
interior.

Entering the weekend tomorrow, an upper-level ridge begins to
build in behind the departing trough with moisture staying trapped
over the Peninsula. The development of the ridge will lead to
winds shifting more easterly on Saturday. Due to lower synoptic
forcing created by the ridge, convection will be initiated by the
sea breezes and mostly favor the interior again but coastal areas
could still see a few showers and storms too. High temperatures
will continue to be in the upper 80s to low 90s across South
Florida with highest temperatures over the...New SHORT TERM, LONG
TERM, AVIATION, MARINE... interior areas.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 245 PM EDT Fri May 19 2023

Saturday night into Monday...
The medium models are showing a developing low just east of NW
Bahamas as a cold front shifts southward into the Southeastern
Untied States. This will allow for the ridge of high pressure over
Central Florida to flatten out allowing fo...New SHORT TERM, LONG
TERM, AVIATION, MARINE...r the wind flow over South Florida to be
mostly light. Thinto the interior areasis in turn will allow for
both the east and west coast sea breezes to develop and push
inland each day focusing the showers and thunderstorms over the
interior areas during the afternoon and evening hours. However,
the metro areas should still see some showers and thunderstorms
along the sea breezes as they move through the metro areas.

Lows will be in the lower to mid 70s over the metro areas to
around 70 over the interior areas each night. Highs will be around
90 over most areas except mid to upper 80s east coast metro areas.
Heat indices on Sunday will be around 100 over most areas except
mid to upper 90s over the east coast metro areas.

Middle of Next Week...
The low pressure east of NW Bahamas will dissipate as the cold
front over the Southeastern United States stall out. At the same
time, the flatten ridge over Central Florida will also dissipate.
This will allow for a more south to southwest steering flow to set
up over South Florida pushing the west coast sea breeze eastward
across the region while the east coast sea breeze remains over the
east coast metro areas. Deeper tropical moisture will also start
work into South Florida from the Caribbean Sea on the south
southwest steering flow which will lead POPs to the likely to
categorical range.

The PWAT values for middle of next week is forecast to be in the
1.7 to 1.9 inch range which is in the 90th percentile range for
this time of year. Therefore, heavy rainfall is a possibility over
South Florida with any thunderstorms that do develop.

Highs will be also be a little bit cooler for the middle of next
week due to the increase cloud cover with mostly in the mid to
upper 80s. This will keep the heat indices in the lower to mid
90s. However, the lows will still be in the lower to mid 70s
except around 70 over the interior areas.

Late Next Week...
The front will remain nearly stationary over the Southeastern
United States as a mid to upper level low is forecast to develop
over the NE Gulf Of Mexico. This will keep South Florida in the
south to Southwest steering flow along with the deep tropical
moisture. Therefore, POPs will remain in the likely to categorical
range with the highest POPs over the east coast metro areas each
day. Heavy rainfall will still be possible with any thunderstorms
due to the PWAT values remaining in the 90th percentile range for
this time of year.

There could also be a few strong storms late next week where the
sea breezes collide due to the 500 mbs cooling down to -10 to
-11C. Will continue to monitor this through this weekend into
 next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 245 PM EDT Fri May 19 2023

Afternoon showers and thunderstorms are beginning to develop in
the far eastern metro and interior areas as of now and this will
continue into the evening. Any storms that develop immediately
near or over terminals could lead to MVFR or IFR ceilings with
TEMPOs in effect for this. Convection clears up later this evening
with skies clearing overnight.

&&

.MARINE...
Issued at 245 PM EDT Fri May 19 2023

Seas of 2ft or less will generally prevail through the weekend and
into next week, though the Palm Beach waters could see rises to 3-
4ft at times. Otherwise, relatively benign conditions are expected
outside of any rough seas caused by thunderstorms.

&&

.BEACHES...
Issued at 245 AM EDT Fri May 19 2023

The risk for rip currents is low today for all beaches with a
chance for increasing risks particularly for the Palm Beaches
this weekend. However, all beaches could see a rise in this
potential and it will be monitored.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            75  88  77  88 /  30  60  20  50
West Kendall     72  90  73  90 /  30  60  20  50
Opa-Locka        74  89  74  89 /  30  60  20  50
Homestead        72  87  74  88 /  30  50  20  50
Fort Lauderdale  75  86  76  86 /  30  50  20  50
N Ft Lauderdale  76  87  76  87 /  30  50  20  50
Pembroke Pines   75  89  75  89 /  30  50  20  50
West Palm Beach  74  88  74  88 /  30  50  20  50
Boca Raton       75  89  75  88 /  30  50  20  50
Naples           75  90  75  90 /  20  50  30  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Redman
LONG TERM....Baxter
AVIATION...Redman
Hazardous weather outlook, May 19, 8:18 AM EST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
918 AM EDT Fri May 19 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
201330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
918 AM EDT Fri May 19 2023

...Scattered Thunderstorms This Afternoon and Early Evening...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms will be possible this
afternoon and evening, mainly over the interior and east coast. A
few storms may become strong to severe. Lightning, gusty winds, and
heavy downpours are the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms will remain possible over South Florida
through the rest of the week and into the upcoming weekend.

The threat of rip currents will begin to increase mainly over
the Palm Beach and Broward County beaches this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 12:42 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Miami FL
142 PM EDT Fri May 19 2023

FLZ073-074-173-191815-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
142 PM EDT Fri May 19 2023

...A strong thunderstorm will impact portions of central Miami-Dade
County through 215 PM EDT...

At 142 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over University Park, or near Kendall, moving
southwest at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miami, Coral Gables, South Miami, Kendall, Pinecrest, Sweetwater,
West Miami, Westchester, Glenvar Heights, Richmond West,
Fountainbleau, Richmond Heights, Country Walk, Kendale Lakes, Zoo
Miami, The Hammocks, Coral Terrace, Olympia Heights, West Kendall and
Intersection Krome And Kendall Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2578 8040 2578 8027 2563 8034 2560 8043
      2568 8057
TIME...MOT...LOC 1742Z 034DEG 6KT 2573 8037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 19, 1:01 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Miami FL
201 PM EDT Fri May 19 2023

FLZ071-072-191830-
Inland Broward County FL-Metro Broward County FL-
201 PM EDT Fri May 19 2023

...A strong thunderstorm will impact portions of southern Broward
County through 230 PM EDT...

At 201 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Intersection Krome And U.S. 27, or near
Pembroke Pines, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pembroke Pines, Miramar, Davie, Plantation, Sunrise, Weston, Cooper
City, Pine Island Ridge, Sunshine Acres, Intersection I-75 And
Griffin Road and Royal Palm Ranches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2598 8031 2597 8046 2615 8048 2610 8024
TIME...MOT...LOC 1801Z 200DEG 6KT 2599 8040

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 19, 1:16 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Miami FL
216 PM EDT Fri May 19 2023

FLZ073-074-173-191845-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
216 PM EDT Fri May 19 2023

...A strong thunderstorm will impact portions of central Miami-Dade
County through 245 PM EDT...

At 216 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Country Walk, or near The Redland, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Homestead, Homestead General Airport, The Redland, Kendall, Naranja,
Princeton, Richmond West, Richmond Heights, Country Walk, Leisure
City, Zoo Miami, Goulds, West Perrine, Homestead Base, Cutler Bay,
Inlikita, South Miami Heights, Howard, Palmetto Estates and Three
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2566 8055 2564 8035 2548 8040 2548 8056
TIME...MOT...LOC 1816Z 043DEG 9KT 2561 8049

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 19, 1:26 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Miami FL
226 PM EDT Fri May 19 2023

FLZ071-072-191900-
Inland Broward County FL-Metro Broward County FL-
226 PM EDT Fri May 19 2023

...A strong thunderstorm will impact portions of southern Broward
County through 300 PM EDT...

At 226 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Weston, or near Pembroke Pines. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pembroke Pines, Davie, Plantation, Sunrise, Weston, Cooper City, Pine
Island Ridge, Sawgrass Mills Mall, Sunshine Acres, Intersection I-75
And U.S. 27, Intersection I-75 And Griffin Road and Markham Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2601 8029 2604 8045 2618 8047 2615 8025
TIME...MOT...LOC 1826Z 174DEG 4KT 2606 8041

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 19, 1:59 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Miami FL
259 PM EDT Fri May 19 2023

FLZ067-068-191930-
Inland Palm Beach County FL-Metro Palm Beach County FL-
259 PM EDT Fri May 19 2023

...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 330 PM EDT...

At 259 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over The Acreage, or 9 miles southwest of Palm
Beach Gardens, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Palm Beach, Wellington, Palm Beach Gardens, Greenacres, Royal
Palm Beach, Haverhill, Royal Palm Estates, Lake Belvedere Estates,
Golden Lakes, Loxahatchee Groves, Lion Country Safari Park, The
Acreage, Loxahatchee NWR, Plantation Mobile Home Park, Florida
Gardens, Century Village, Cypress Lakes and Stacey Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2679 8037 2684 8022 2683 8012 2660 8013
      2660 8038
TIME...MOT...LOC 1859Z 347DEG 6KT 2678 8030

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 19, 2:13 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Miami FL
313 PM EDT Fri May 19 2023

FLZ067-068-191945-
Inland Palm Beach County FL-Metro Palm Beach County FL-
313 PM EDT Fri May 19 2023

...A strong thunderstorm will impact portions of east central Palm
Beach County through 345 PM EDT...

At 313 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Loxahatchee Groves, or near Wellington,
moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Palm Beach, Wellington, Greenacres, Royal Palm Beach,
Loxahatchee Groves, Golden Lakes, Lake Belvedere Estates, Royal Palm
Estates, The Acreage, Loxahatchee NWR and Florida Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2676 8032 2676 8014 2661 8014 2661 8034
TIME...MOT...LOC 1913Z 358DEG 7KT 2672 8025

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Hadi

The radar

The Miami radar (KAMX), 117 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Palm Beach

When
May 19, 2:36 PM EST
Where
Palm Beach County, 1.51 mi SSE of Wellington
Measured
0.88 in hail
Reported by
Public
Coordinates
26.650, -80.240

Penny to nickel sized hail was reported by the public in Wellington near the Polo Country Club.

Thunderstorm Wind, Palm Beach

When
May 19, 2:36 PM EST
Where
Palm Beach County, 1.23 mi E of Wellington
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.670, -80.230

Palm Beach County Sheriff's Office reported downed power lines at the intersection of South Rambling Drive and South Rambling Drive Circle in Wellington as a severe thunderstorm moved through the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098468, 1098469.